Diabetic Ketoacidosis (DKA) is a potentially life threatening condition that occurs when excessive amounts of ketones are released into the bloodstream as a result of the body breaking down lipids, instead of utilising glucose as the energy source. This process is known as gluconeogenesis and occurs when the body does not have sufficient insulin to allow the uptake of glucose from the bloodstream into the cells. It is observed primarily in people with type one diabetes (insulin dependent), but it can occur in type two diabetes (non-insulin dependent) under certain circumstances.
To understand the symptoms of DKA and therefore how to manage it effectively, it is important to understand the pathophysiology of hyperglycaemia which is explained in the flowchart below:
The further down this flowchart the patient gets, the more serious their symptoms become. For this reason, there are varying degrees of severity with DKA:
|Mild||pH 7.25 – 7.30, bicarbonate decreased to 15–18 mmol/L, the person is alert|
|Moderate||pH 7.00 – 7.25, bicarbonate 10–15 mmol/L, drowsiness may be present|
|Severe||pH below 7.00, bicarbonate below 10 mmol/L, stupor or coma may occur|
To remember the principles involved in managing a patient with DKA, remember the acronym ACTRAPID.
DKA patients need to have their airway, breathing and circulation assessed immediately. A decreased level of consciousness may lead to an unprotected airway and compromised breathing. The osmotic diuresis can cause a significant loss of fluid, leading to severe dehydration and circulatory collapse. Furthermore, severe electrolyte derangements significantly increase the risk of life threatening cardiac arrhythmias.
Due to the osmotic diuresis causing a large fluid depletion, fluid resuscitation is a must! The amount of fluid resuscitation required in severe DKA is often the amount of fluid that is lost (around six to ten litres). Half of the fluid resuscitation volume is initially replaced quickly over the first eight hours, with the rest being administered over the next sixteen hours. Fluid resuscitation also independently decreases blood glucose levels, increases renal perfusion (thereby increasing the removal of glucose via the urine), increases tissue perfusion (thereby aiding in insulin mobilisation) and decreases intravascular osmolality (reducing the fluid shift from the interstitial space to the intravascular space.)
Due to the increased level of ketones in the body, there is an increased level of extracellular hydrogen ions (acidic) which are exchanged for intracellular potassium in an attempt to help the metabolic acidosis improve. Due to the osmotic diuresis observed in DKA, potassium is then excreted via the urine eventually leading to an overall depletion of potassium in both the intravascular and intracellular spaces. Potassium levels therefore need to be closely monitored and replaced as required, usually with an intravenous potassium infusion.
The replacement of insulin is the cornerstone of rectifying DKA as it allows the uptake of glucose as an energy source, thereby reducing hyperglycaemia and stopping the pathophysiology of gluconeogenesis. However, blood glucose levels should not be decreased by more than three mmol/L per hour. This is to ensure that the osmolality of the blood does not change too quickly resulting in the rapid movement of fluids from the intravascular space into the interstitial space, leading to one of the biggest complications associated with DKA management: cerebral oedema.
Acidosis is only actively managed by administering bicarbonate if the pH is less than 7.0, although there is no evidence showing a benefit in clinical outcomes for patients in DKA. As the ketone levels decrease via fluid resuscitation and insulin therapy, the acidosis will improve on its own. Insulin therapy should be continued until ketones are reduced to an acceptable level. As blood glucose levels will usually return to a normal range before the ketoacidosis resolves, a concurrent five per cent dextrose infusion is usually commenced to avoid hypoglycaemia.
Complications usually result from the pathological process of DKA or too fast a reversal of the hyperglycaemia/osmolarity. Complications can include dehydration, hypovolaemia, hypotension, electrolyte abnormalities, cardiac arrhythmias, cardiac arrest and cerebral oedema.
Patients need to be educated on the risks of avoiding their insulin in order to prevent re-admission with DKA. It is beneficial to review the reason for why the insulin may not have been taken and organise social support to rectify the issue in the future.
The aim is to discharge the patient with sufficient education to prevent re-admission with DKA in the future.
For further reading, see ‘REPLACE: Seven Steps to Remember During a Massive Blood Transfusion‘